MAUDE Adverse Event Report: OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON

OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON
Model Number 7600-0001
Medical Device Problem Codes Material Rupture (1546); Material Perforation (2205)
Health Effect - Clinical Code Pain (1994)
Date of Event 04/09/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The inflation catheter was returned to obalon for inspection, however the balloon was not returned.An engineering investigation was performed and the inflation catheter was visually inspected with optical microscopy and scanning electron microscopy (sem) and a breach (material rupture) was identified approximately 1 inch from the distal end.The breach could have potentially been caused by a patient bite to the catheter or catheter anomaly, however the root cause of breach is unknown.The balloon was removed endoscopically in accordance with the labeling and no serious injury was reported with this event.Per the labeling, do not rely solely on the gauge measurement for confirmation of placement in the stomach.You must confirm all pressure measurements with x-ray or fluoroscopy verification.During inflation, if there is indication of inflation in a constrained space (by pressure readings or patient symptoms), shut off the gas flow by closing the green valve, detach the catheter and evacuate the gas from the balloon with a 60 cc syringe.Proceed to the troubleshooting section.
 
Event or Problem Description
A male patient swallowed the balloon capsule and the prescribing physician stated that verification that the balloon was in the stomach was difficult to confirm.The room used for visualization was not the physician's typical fluoroscopy room and the equipment settings seemed incorrect.The physician thought she could see the valve but was uncertain.She initiated the pre-pulse stage of inflation and the pre-pulse pressure was hovering at 22 kpa but then the pre-pulse pressure jumped down to 5 kpa.The physician evacuated the balloon pressure with the 60 cc syringe and apple sauce was used to facilitate esophageal transit.The visualization of the valve was still difficult but she decided to proceed with inflation but instructed the patient to immediately notify her of any discomfort.Balloon inflation was initiated with the physician holding the ezfill dispenser green valve and asked the patient for any signs of discomfort.When the patient felt and communicated symptoms of pressure, the green valve was closed to stop the balloon inflation.The balloon was removed by endoscopy and confirmed in the esophagus and superficial mucosal damage was noted.Patient remains stable with no sequelae.

Brand Name
OBALON BALLOON SYSTEM
Common Device Name
INTRAGASTIC BALLOON
Manufacturer (Section D)
OBALON THERAPEUTICS, INC.
5421 avendia encinas
suite f
carlsbad CA 92008
MDR Report Key7501369
Report Number3009256831-2018-00231
Device Sequence Number11204734
Product Code LTI
UDI-Device Identifier00859810006067
UDI-Public(01)00859810006067
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
160001
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/08/2018
Device Model Number7600-0001
Device Lot Number171109406
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/13/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/09/2018
Initial Report FDA Received Date05/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1